Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 248, NWS North Platte, NE

August 5, 2018Arthur County, Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 5, 2018, 4:01 PM MDT for Arthur County, Garden County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2018, 4:01 PM MDT (22:01 UTC)
Expired
Aug 5, 2018, 4:30 PM MDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Arthur County, NE, Garden County, NE

The radar

The North Platte radar (KLNX), 126 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:08 PM MDTHAIL 1.7512 Ese Crescent Lake Nw, NEHAIL RANGING IN SIZE FROM MARBLES TO GOLF BALLS. LASTED 10 TO 15 MINUTES. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
2271 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WUUS53 KLBF 052201
SVRLBF
NEC005-069-052230-
/O.NEW.KLBF.SV.W.0248.180805T2201Z-180805T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
401 PM MDT SUN AUG 5 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Arthur County in west central Nebraska...
  Northeastern Garden County in the Panhandle of Nebraska...

* Until 430 PM MDT.

* At 400 PM MDT, a severe thunderstorm was located 9 miles east of
  Crescent Lake National Wildlife Refuge, or 23 miles north of
  Oshkosh, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jensen Lake, Rackett, Bourquim Hill, Deer Lake, Velma, Adams Flats
  and Britton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4185 10224 4179 10206 4174 10206 4174 10194
      4166 10171 4143 10190 4169 10237
TIME...MOT...LOC 2200Z 301DEG 32KT 4174 10222 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
1 follow-up statement
008 
WWUS53 KLBF 052219
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
419 PM MDT SUN AUG 5 2018

NEC005-069-052230-
/O.CON.KLBF.SV.W.0248.000000T0000Z-180805T2230Z/
Arthur NE-Garden NE-
419 PM MDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR WESTERN ARTHUR AND EAST CENTRAL GARDEN COUNTIES...

At 419 PM MDT, a severe thunderstorm was located 17 miles west of
Arthur, moving southeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Velma, Jensen Lake, Rackett and Bourquim Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4180 10212 4180 10209 4179 10206 4174 10206
      4174 10194 4166 10172 4144 10190 4151 10205
      4164 10228
TIME...MOT...LOC 2219Z 301DEG 32KT 4165 10202 

HAIL...1.75IN
WIND...60MPH
 
$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:48 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 5, 1:48 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
248 PM CDT Sun Aug 5 2018

.SHORT TERM...(This evening through Monday)
Issued at 245 PM CDT Sun Aug 5 2018

An active and uncertain period in the short term is making the
forecast difficult to pin down. There are several disturbances,
boundaries, and an incoming upper level jet providing forcing and
focus for thunderstorms. There is also plenty of moisture to fuel
these storms with precipitable water values are near record levels.
Wind shear looks to be abundant so the tornado threat is still
there, especially as the low level jet strengthens this afternoon
south of a stationary boundary draped across central Nebraska.
This doesn't necessarily mean that everything is going to come
together for supercells however. There is still a significant
amount of cloud cover around that will limit the amount of surface
heating that takes place over much of the state.

It looks like we will end up with mainly sub severe storm activity
for the next few hours as that jet support arrives but given the
amount of shear available, if some clearing also happens, even a
small amount, a storm or two could get organized so they will be
watched closely through the afternoon hours. Also, there is some
clearing off to our west with severe thunderstorms ongoing in
Wyoming. When these storms move into the Panhandle and into western
Nebraska, they should move through unimpeded given  the amount of
dynamic support and moisture available.

Showers and storms clear out overnight leaving behind cooler
westerly flow for Monday. It looks like a pleasant day with high
temperatures near 80 degrees and light north winds. A weak
disturbance moves through late in the afternoon with showers
possible again, but mainly north of Highway 2.

.LONG TERM...(Monday night through Sunday)
Issued at 245 PM CDT Sun Aug 5 2018

A shortwave trof will move over Nebraska Monday afternoon and Monday
night. This may be enough forcing to generate a few isolated to
scattered showers and thunderstorms across the CWA. Confidence is low
in initiation of thunderstorms so have kept PoPs low with the
greatest chance of any storm development Monday evening across the
northern CWA. Chances for showers and thunderstorms continue Tuesday
afternoon and evening and Wednesday afternoon and evening however it
looks to be widely scattered. Models are not in consensus with
thunderstorm development so confidence is low in any widespread
coverage at this time.

Upper level ridge aloft will continue to expand northward across
the northwest CONUS. By Thursday the upper level high will be
across the western US with the ridge building into far northern
Canada bringing a more northerly flow to the High Plains by
Friday.

With this synoptic pattern in place through the end of the forecast
period, western and north central Nebraska should remain dry as the
ridge continues to expand eastward through the weekend. Highs will
remain near seasonable with temperatures mostly in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1247 PM CDT Sun Aug 5 2018

Isolated to scattered showers and thunderstorms continue across
north central Nebraska. Thunderstorms will continue to develop and
increase in coverage through the afternoon and evening with a
slight risk of severe thunderstorms. Damaging wind gust in excess
of 70mph and large hail are possible. Thunderstorms should move
out of western and north central Nebraska by sunrise Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Allen
LONG TERM...Gomez
AVIATION...Gomez
Hazardous weather outlook, Aug 5, 2:32 PM MDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
332 PM CDT Sun Aug 5 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-062045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
332 PM CDT Sun Aug 5 2018 /232 PM MDT Sun Aug 5 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...REST OF AFTERNOON AND TONIGHT.

Scattered thunderstorms possible the rest of the afternoon and
evening across most of western and north central Nebraska. Some
storms may be strong to severe with the main hazards being wind
damage, large hail, moderate to heavy rainfall, frequent
lightning and an isolated tornado can't be ruled out. Greatest
threat for hail greater than 2 inches and an isolated tornado will
be across north central Nebraska.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Slight thunderstorms possible through Wednesday evening. The risk
of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
across most of western and north central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 5, 3:49 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
349 PM MDT SUN AUG 5 2018

NEZ022-052215-
Garden NE-
349 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND CENTRAL
GARDEN COUNTIES UNTIL 415 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake National Wildlife Refuge, or 27 miles north of Oshkosh,
moving southeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Deer Lake, Mumper, Adams
Flats, Britton Lake and Rackett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4197 10247 4185 10207 4174 10206 4174 10199
      4143 10199 4175 10257
TIME...MOT...LOC 2145Z 294DEG 28KT 4181 10238

Jurgensen

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:11 AM MDTSpecial Weather StatementLBFHolt, Loup49 min
Aug 5, 7:50 AM MDTSpecial Weather StatementLBFBoyd25 min
Aug 5, 7:57 AM MDTSpecial Weather StatementLBFGarfield, Holt, Wheeler48 min
Aug 5, 9:07 AM MDTSpecial Weather StatementLBFHolt38 min
Aug 5, 3:49 PM MDTSpecial Weather StatementLBFGarden26 min
Aug 5, 4:29 PM MDTSpecial Weather StatementLBFArthur31 min
Aug 5, 4:44 PM MDTSpecial Weather StatementLBFChase31 min
Aug 5, 4:51 PM MDTSevere Thunderstorm WarningLBFArthur, Keith39 min
Aug 5, 5:28 PM MDTSpecial Weather StatementLBFKeith32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.